Alert archive / Kentucky / Flash Flood Warnings in 2005
Flash Flood Warning 17, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at May 20, 2005, 4:45 AM CDT for 4 counties in Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 4:45 AM CDT (09:45 UTC)
- Expired
- May 20, 2005, 6:45 AM CDT
- In force
- 2 hr
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Barren County, KY, Edmonson County, KY, Grayson County, KY, Hart County, KY
The radar
The Louisville radar (KLVX), 79 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLMK 200948
FFWLMK
KYC009-061-085-099-201145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
545 AM EDT FRI MAY 20 2005
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS CONTINUED A
* FLASH FLOOD WARNING FOR...
BARREN COUNTY IN SOUTH CENTRAL KENTUCKY
EDMONSON COUNTY IN SOUTH CENTRAL KENTUCKY
GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY
HART COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 745 AM EDT(645 AM CDT)
* AT 540 AM EDT (440 AM CDT)...WEATHER SERVICE RADAR INDICATED
NUMEROUS THUNDERSTORMS ACROSS THE WARNED COUNTIES WITH ANOTHER INCH
OF RAIN EXPECTED BEFORE SUNRISE. THIS RAIN IS ON TOP OF 2 TO 6
INCHES OF RAIN THAT OCCURRED SINCE MIDNIGHT.
THE HIGHEST THREATS FOR FLASH FLOODING ARE OVER GRAYSON COUNTY
SOUTHWEST OF LEITCHFIELD...NORTHEAST EDMONSON COUNTY...HART COUNTY
FROM MUNFORDVILLE SOUTHWARD INTO HORSE CAVE...AND THE SOUTHERN HALF
OF BARREN COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MUNFORDVILLE...LEITCHFIELD AND BROWNSVILLE...ALONG WITH MAMMOTH CAVE
NATIONAL PARK.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
REPORT FLOODING TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE
THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
LOUISVILLE.
STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO...YOUR LOCAL RADIO AND
TELEVISION MEDIA FOR DETAILS AND FURTHER UPDATES.
LAT...LON 3758 8626 3757 8655 3751 8666 3742 8661
3736 8649 3716 8636 3705 8612 3693 8615
3676 8598 3687 8577 3716 8578 3719 8571
3740 8569 3744 8604 3753 8611
$$
DK1 follow-up statement
000
WGUS73 KLMK 201150
FFSLMK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
747 AM EDT FRI MAY 20 2005
KYC009-061-085-099-201157-
GRAYSON KY-HART KY-EDMONSON KY-BARREN KY-
747 AM EDT FRI MAY 20 2005
...THE FLASH FLOOD WARNING FOR BARREN...EDMONSON...HART AND GRAYSON
COUNTIES EXPIRED AT 745 AM EDT(645 AM CDT)...
WATER WAS RECEDING ACROSS PARTS OF HIGHWAY 218 NEAR HORSE CAVE IN
SOUTHERN HART COUNTY AND THE ROAD WAS PASSABLE. NO REPORTS OF FLASH
FLOODING WAS RECEIVED FROM THE OTHER WARNED COUNTIES DURING THE
NIGHT.
LAT...LON 3758 8626 3757 8655 3751 8666 3742 8661
3736 8649 3716 8636 3705 8612 3693 8615
3676 8598 3687 8577 3716 8578 3719 8571
3740 8569 3744 8604 3753 8611
$$
DKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 20, 2:55 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 20, 2:55 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 355 AM EDT FRI MAY 20 2005 .SHORT TERM (TODAY THROUGH SUNDAY)... NUMEROUS THUNDERSTORMS WITH HEAVY RAIN ACROSS FA EARLY THIS MORNING BUT THEY HAVE BEEN SHOWING A TREND TO DECREASE PAST HOUR OR SO. STILL THE POTENTIAL FOR HEAVY RAIN AND ADDITIONAL FLASH FLOODING EXISTS AND HAVE EXTENDED FLASH FLOOD WATCH THROUGH THE MORNING HOURS. NEW SEVERE THUNDERSTORM WATCH COVERS WESTERN AND SOUTHERN COUNTIES IN FA. LAST AND STRONGER SHORTWAVE WILL MOVE SOUTH THROUGH FA THIS MORNING. THUS WILL LEAVE HIGHER POPS ACROSS THE SOUTH THROUGH THE EARLY MORNING HOURS THEN WILL LOWER POPS MORE RAPIDLY DURING THE LATE MORNING AND EARLY AFTERNOON. MAIN PROBLEM THIS FORECAST IS THE RAIN AND THUNDERSTORMS ACROSS THE AREA THIS MORNING AS DISCUSSED ABOVE. ONCE THE DEEPER SHORT WAVE AND ACCOMPANYING COLD FRONT DROP SOUTH OF KENTUCKY...DRIER AIR WILL SPREAD ACROSS THE AREA WITH DRY WEATHER ACROSS THE FA THROUGH THE DAYTIME HOURS ON SUNDAY. LONG TERM (SUNDAY NIGHT THROUGH WEDNESDAY)... HAVE NOT MADE CHANGES TO EXTENDED ATTM. PREVIOUS DISCUSSION... MODELS HAVE BEEN COMING INTO BETTER AGREEMENT WITH FORMATION OF REX BLOCK ACROSS NEW ENGLAND FOR THE EARLY PART OF NEXT WEEK. UPPER HIGH IS EXPECT TO PERSIST NEAR THE LABRADOR STRAIT...WHILE A CLOSED LOW IS EXPECTED FARTHER SOUTH ACROSS NEW ENGLAND. WITH THIS STAGNANT PATTERN...AND WITH A RIDGE ACROSS THE DESERT SOUTHWEST. NORTHWEST FLOW WILL BECOME ESTABLISHED ACROSS THE LOWER OHIO VALLEY. A COLD FRONT EXPECTED LATE SUNDAY INTO MONDAY WILL BRING A REINFORCING SHOT OF COOL AIR...WHICH WILL DROP MONDAYS TEMPERATURES CONSIDERABLY FROM THOSE OF SUNDAY. GFS IS THE STRONGEST AND FARTHEST WEST WITH THE POSITION OF THE CLOSED LOW MONDAY AND TUESDAY...RETROGRADING THE CENTER OF THE LOW WESTWARD OVER NEW YORK. IF THIS VERIFIES...BOTH MONDAY AND TUESDAY WILL TREND COOLER WITH QUITE A BIT OF CLOUDS. FOR NOW...FEEL THAT ECMWF MODEL HAS BETTER...FARTHER EAST...HANDLE ON ULTIMATE POSITION OF CLOSED LOW. FOLLOWING ECMWF CHOICE...WILL GO WITH PARTLY CLOUDY AND SEASONAL TEMPERATURES MONDAY AND TUESDAY. MORE ZONAL FLOW WILL RE-ESTABLISH ITSELF ACROSS LOWER OHIO VALLEY WEDNESDAY AND THURSDAY...WITH SLIGHTLY WARMER TEMPERATURES ACROSS THE REGION. WILL CONTINUE A CHANCE OF CONVECTION WEDNESDAY NIGHT AND THURSDAY AS A DISTURBANCE MOVES EAST OF THE LOWER MISSOURI VALLEY. && .LMK WATCHES/WARNINGS/ADVISORIES... .IN...FLASH FLOOD WATCH UNTIL 11 AM EDT OR 10 AM CDT. .KY...SEVERE THUNDERSTORM WATCH UNTIL 10 AM EDT/900 AM CDT/EST FOR WESTERN AND SOUTHERN PARTS OF CWA. FLASH FLOOD WATCH ENTIRE CWA FOR THIS MORNING. && SCHOLZ
Hazardous weather outlook, May 20, 3:30 AM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 430 AM EDT FRI MAY 20 2005 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-210830- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...ALBANY...BARDSTOWN...BEAVER DAM... BOWLING GREEN...CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA... DANVILLE...ELIZABETHTOWN...ENGLISH...FRANKFORT...FRANKLIN... GEORGETOWN...GLASGOW...HARDINSBURG...HARRODSBURG...JAMESTOWN... JASPER...JEFFERSONVILLE...LAWRENCEBURG...LEITCHFIELD...LEXINGTON... LOUISVILLE...MADISON...MOUNT WASHINGTON...MUNFORDVILLE... NEW ALBANY...PARIS...RICHMOND...RUSSELLVILLE...SCOTTSVILLE... SHELBYVILLE...SPRINGFIELD...STANFORD...TAYLORSVILLE...TELL CITY... TOMPKINSVILLE...VERSAILLES...WINCHESTER 430 AM EDT FRI MAY 20 2005/330 AM CDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THIS MORNING...PRIMARILY ACROSS CENTRAL KENTUCKY...WITH MORE PERIODS OF HEAVY RAIN. A FLASH FLOOD WATCH REMAINS IN EFFECT THIS MORNING AND FLASH FLOODING IS OCCURRING OVER PARTS OF SOUTH CENTRAL KENTUCKY EARLY THIS MORNING. A FEW STORMS COULD PRODUCE HAIL AND DAMAGING WINDS OVER PARTS OF CENTRAL KENTUCKY THROUGH MID MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY NIGHT AND MONDAY AS WELL AS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. USE E-SPOTTER ON OUR WEBSITE AT WEATHER.GOV/LOUISVILLE DK
In the hours before
Local storm report, May 19, 11:34 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1234 AM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM TSTM WND DMG WAYNESBURG 37.33N 84.68W
05/19/2005 LINCOLN KY LAW ENFORCEMENT
THE ROOF WAS BLOWN OFF A HOME.
&&
MRCLocal storm report, May 20, 12:15 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 AM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM FLOOD MUNFORDVILLE 37.28N 85.90W
05/20/2005 HART KY LAW ENFORCEMENT
REPORTS OF FLOODING COUNTYWIDE RELAYED BY STATE POLICE
POST IN BOWLING GREEN. EXACT LOCATIONS AND MAGNITUDE
UNKNOWN AT THIS TIME.
&&Local storm report, May 20, 12:19 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
119 AM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM FLOOD MUNFORDVILLE 37.28N 85.90W
05/20/2005 HART KY LAW ENFORCEMENT
REPORTS OF FLOODING IN SOME SPOTS RELAYED BY STATE POLICE
POST IN BOWLING GREEN. EXACT LOCATIONS AND MAGNITUDE
UNKNOWN AT THIS TIME.
&&Local storm report, May 20, 1:32 AM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
232 AM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM FLOOD BOWLING GREEN 36.97N 86.44W
05/20/2005 WARREN KY LAW ENFORCEMENT
A NUMBER OF ROADWAYS HAVE WATER OVER THEM IN THE CITY OF
BOWLING GREEN...THE NORMALLY PRONE SPOTS. WATER DEPTHS OF
NEAR TWO FEET REPORTED IN SPOTS. EXACT LOCATIONS UNKNOWN.
&&Local storm report, May 20, 1:38 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
238 AM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 AM FLOOD HORSE CAVE 37.17N 85.91W
05/20/2005 HART KY LAW ENFORCEMENT
FLOODED ROADWAYS REPORTED. ALSO IN THE MUNFORDVILLE AREA.
&&Special weather statement, May 20, 4:30 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 530 AM EDT FRI MAY 20 2005 KYZ023-024-026>028-053-061>065-070>078-081-082-201145- ADAIR KY-ALLEN KY-BARREN KY-BRECKINRIDGE KY-BUTLER KY-CLINTON KY- CUMBERLAND KY-EDMONSON KY-GRAYSON KY-GREEN KY-HANCOCK KY-HARDIN KY- HART KY-LARUE KY-LOGAN KY-METCALFE KY-MONROE KY-OHIO KY-RUSSELL KY- SIMPSON KY-TAYLOR KY-WARREN KY- INCLUDING THE CITIES OF...ALBANY...BEAVER DAM...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...ELIZABETHTOWN...FRANKLIN...GLASGOW... HARDINSBURG...JAMESTOWN...LEITCHFIELD...MUNFORDVILLE... RUSSELLVILLE...SCOTTSVILLE...TOMPKINSVILLE 530 AM EDT (430 AM CDT) FRI MAY 20 2005 ...HEAVY RAIN PRODUCING THUNDERSTORMS CONTINUE EARLY THIS MORNING... NUMEROUS THUNDERSTORMS CONTINUE TO TRACK SOUTHEAST THIS MORNING ACROSS SOUTH CENTRAL KENTUCKY...BOMBARDING PARTS OF THE AREA WITH COPIUS AMOUNTS OF RAINFALL. RADAR RAINFALL ESTIMATES INDICATE THE HEAVIEST RAINS OVERNIGHT EXTENDING FROM GRAYSON COUNTY INTO PARTS OF EDMONSON...HART...BARREN AND WARREN COUNTIES TO THE KENTUCKY BORDER OVER PARTS OF MONROE AND CUMBERLAND COUNTIES. RAINFALL OF 2 TO 6 INCHES HAS OCCURRED OVER MUCH OF THIS AREA SINCE MIDNIGHT. ANOTHER INCH OF RAIN WILL FALL OVER MUCH OF SOUTH CENTRAL KENTUCKY BEFORE SUNRISE WITH FLASH FLOOD WARNINGS CONTINUING OVER WARREN... BARREN...EDMONSON...GRAYSON AND HART COUNTIES. STAY TUNED TO NOAA ALL HAZARDS RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. KIRKPATRICK
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:12 PM CDT | Flash Flood Warning | LMK | Franklin | 93 min |
| May 19, 7:15 PM CDT | Severe Thunderstorm Warning | LMK | Nicholas | 30 min |
| May 19, 7:31 PM CDT | Flash Flood Warning | LMK | Anderson, Bourbon, Bullitt, Clark, Fayette, Franklin and 10 more | 119 min |
| May 19, 7:35 PM CDT | Severe Thunderstorm Warning | LMK | Fayette | 25 min |
| May 19, 7:50 PM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark | 40 min |
| May 19, 7:57 PM CDT | Severe Thunderstorm Warning | LMK | Logan | 63 min |
| May 19, 8:16 PM CDT | Severe Thunderstorm Warning | LMK | Madison | 44 min |
| May 19, 8:18 PM CDT | Tornado Warning | LMK | Logan | 49 min |
| May 19, 8:35 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 40 min |
| May 19, 8:50 PM CDT | Flash Flood Warning | LMK | Boyle, Garrard, Larue, Lincoln, Madison, Marion and 3 more | 3 hr |
| May 19, 8:56 PM CDT | Severe Thunderstorm Warning | LMK | Nelson | 49 min |
| May 19, 8:59 PM CDT | Severe Thunderstorm Warning | LMK | Hardin, Larue | 47 min |
| May 19, 9:04 PM CDT | Severe Thunderstorm Warning | LMK | Logan, Simpson | 64 min |
| May 19, 9:15 PM CDT | Severe Thunderstorm Warning | LMK | Marion | 46 min |
| May 19, 9:27 PM CDT | Flash Flood Warning | LMK | Anderson, Bullitt, Clark, Fayette, Franklin, Jefferson and 4 more | 2 hr |
| May 19, 9:34 PM CDT | Flash Flood Warning | LMK | Henry, Oldham, Trimble | 116 min |
| May 19, 11:40 PM CDT | Flash Flood Warning | LMK | Grayson, Hart | 2 hr |
| May 20, 12:21 AM CDT | Flash Flood Warning | LMK | Allen, Barren, Clinton, Cumberland, Metcalfe, Monroe | 84 min |
| May 20, 1:29 AM CDT | Flash Flood Warning | LMK | Warren | 2 hr |
| May 20, 1:46 AM CDT | Flash Flood Warning | LMK | Barren, Edmonson, Grayson, Hart | 3 hr |
| May 20, 3:30 AM CDT | Flash Flood Warning | LMK | Warren | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.